Iowa, 2010

Flash Flooding and Hail in Iowa, September 18 to 19, 2010

September 18 to 19, 2010 · NWS DMX · 23 events in 7 counties and zones

A quasi-stationary front was located south of Iowa as an upper level shortwave advanced across the area in strong westerly flow aloft. The atmosphere was somewhat unstable, albeit the instability was elevated in nature.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11 million
Crop damage
$320,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A quasi-stationary front was located south of Iowa as an upper level shortwave advanced across the area in strong westerly flow aloft. The atmosphere was somewhat unstable, albeit the instability was elevated in nature. Available CAPE was in the 1000 to 2000 J/kg range with lifted indices of -3 to -5 C. Moisture had pooled over the area with precipitable water values in the 1.3 to 1.7 inch range. The freezing level was quite high for mid September at between 14,000 and 14,500 feet. Significant shear was present in the atmosphere with 50 to 60 kts of effective shear present. Other severe parameters were not all that strong. Downdraft CAPE was less than 500 J/kg and the hail index showed 300 to 500 J/kg in the -10 to -30 C layer of the atmosphere. The LCL was under 500 meters, however a strong inversion was present. Thunderstorms developed in the evening and produced hail and heavy rain quite easily. The cold surface temperatures, in the upper 40s to low 50s, helped maintain the hail size from these storms and overcame the high freezing level. Storms in southwest Iowa produced the largest hail with golf ball size hail reported west of Bedford, and tennis ball size hail reported in the town of Bedford in Taylor County. Hail up to three inches in diameter fell in Cass County south of Cumberland. Storms farther east produced marginal hail with reports of nickel to quarter size hail received in central Iowa. Several supercells moved across Taylor, Cass, Union, Adams, and Ringgold Counties through the night. Reports of ping pong to golf ball size hail were numerous with these cells. One of the storms intensified as it moved through the Mt Ayr area. The storm dropped tennis ball size hail for about 10 minutes across the town, resulting in widespread damage to vehicles and buildings. Insurance claims from the town were near $10 million. The thunderstorms produced very heavy rainfall with rainfall rates in excess of 2 inches per hour at times. The heaviest rainfall occurred across southern Cass into northern Adams Counties, and extended east into Union County. The storms subsequently moved farther southeast with heavy rainfall pushing into Ringgold and parts of Decatur Counties. The band was about 20 miles wide and produced general rainfall of 2 to 4 inches. Flash flooding was reported with numerous roads closed by flowing water as 4 to 6 inches of rain fell in that area in under 2 hours. Spotty reports of 4 to 8 inches of rainfall were received. Flash flooding took place near Delphos in Ringgold County with 6 inches of flowing water over County Road J43. Flash flooding was also reported in eastern Adams County along U.S. Highway 34. Lightning caused a house fire in Ankeny as the leading edge of the morning storms moved into central Iowa. Firefighters were dispatched to the house at 1530 CST Saturday afternoon. Neighbors had called 911 to report fire and smoke coming from the home's roof. Flames were coming out the vents when firefighters arrived.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 18, 2:17 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Sep 18, 2:17 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT SAT SEP 18 2010

.SHORT TERM /TONIGHT/...
SFC FRONT NOW WELL SOUTH OF THE STATE WITH DRIER AIR TRYING TO PUNCH
IN AT THE SFC FROM THE NORTH.  HOWEVER...STRONG ISENTROPIC LIFT AND
MOISTURE ADVECTION ABOVE THE COOL AIR HAS LED TO WIDESPREAD SHOWER
AND THUNDERSTORMS.  THIS WILL PERSIST INTO TONIGHT AS A SFC WAVE
MOVES ALONG THE BOUNDARY HELPING TO CONTINUE THE LIFT ACRS THE
STATE.  THERE IS SOME CONCERN THAT IF CONVECTION BECOMES WIDESPREAD
ACRS KS/MO...THIS MAY CUT OFF MOISTURE AND LIMIT PCPN EXTENT AND
INTENSITY BUT DECENT QG FORCING SHOULD OVERCOME THIS TO SOME EXTENT.
HAVE STAYED WITH LIKELY TO CATEGORICAL ESSENTIALLY ALONG AND SOUTH
OF HIGHWAY 20 OVERNIGHT.  THE DRY AIR PUSHING IN FROM THE NORTH WILL
LIMIT PCPN NORTH OF HIGHWAY 20 AND HAVE CONTINUED LOW OR NO POPS
THERE.  TEMPERATURES WILL BE PROBLEMATIC OVERNIGHT WITH PCPN AND
CLOUDS AS COOL NORTH WINDS PERSIST AND HAVE STAYED RELATIVELY CLOSE
GUIDANCE.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
AN ACTIVE WEEK IS IN STORE AS MODELS BRING A FRONTAL SYSTEM THROUGH
THE CWA ABOUT EVERY OTHER DAY. CONTINUING ISENTROPIC LIFT ALONG A
STATIONARY FRONTAL BOUNDARY WILL KEEP POPS IN THE NEAR-TERM OF THE
FORECAST ACROSS SOUTHERN IOWA. ON MONDAY...THE STATIONARY FRONT
TRANSITIONS INTO A WARM FRONT IN ADVANCE OF A SURFACE CYCLONE AND
LIFTS ACROSS IOWA WITH THETA-E ADVECTION AND ISENTROPIC LIFT
BEGINNING IN WESTERN IOWA AND SPREADING NORTHEASTWARD. MUCAPES OF
1000 TO 1500 J/KG WILL SET UP OVER OUR SOUTHWEST CWA...BUT 0-6 KM
SHEAR WILL BE RATHER WEAK...SO SEVERE POTENTIAL WILL NOT BE
EXPECTED. THE MAIN FORCING WILL DRIVE INTO MINNESOTA MONDAY
AFTERNOON...MUCAPES OVER CENTRAL IOWA REMAIN AROUND 1500 TO 2500
J/KG...BUT FORCING IS LACKING SO GOING WITH A DRY FORECAST MONDAY.
A COLD FRONT SHOULD PASS THROUGH THE CWA ON TUESDAY AND STALL ALONG
THE MISSOURI BORDER ON WEDNESDAY. MOISTURE TRANSPORT INCREASES
ACROSS NORTH CENTRAL IOWA MONDAY NIGHT AHEAD OF THE FRONT. CHANCE
POPS SHOULD REMAIN HIGH ACROSS SOUTHERN PORTIONS OF IOWA JUST NORTH
OF THE STALLED PORTION OF THE FRONT. THE FRONT WILL THEN LIFT ACROSS
IOWA WEDNESDAY NIGHT IN ADVANCE OF AN UPPER LEVEL SHORTWAVE TROUGH.
THETA-E ADVECTION SETS UP AS A SOUTHWESTERLY LLJ ORIENTS ITSELF
ACROSS THE UPPER MIDWEST. THE ATTENDANT COLD FRONT SHOULD SWING
THROUGH THURSDAY NIGHT. SFC CAPE AHEAD OF THE FRONT IS NEAR 2000
J/KG WITH MOST ACTIVITY ACROSS THE SOUTHEASTERN HALF OF THE STATE.

HEADING INTO THE WEEKEND...MODELS DIVERGE IN THEIR SOLUTIONS OF A
SHORTWAVE TROUGH MOVING OUT OF ALBERTA. ECMWF BRINGS TROUGH THROUGH
SATURDAY AFTERNOON AND GFS ON SUNDAY MORNING.

&&

.AVIATION...
18/18Z...FRONTAL BOUNDARY WILL REMAIN SOUTH OF THE STATE FOR THE
FORECAST PERIOD AS STRONG ISENTROPIC LIFT PERSIST ACRS IA.  THIS
WILL PRODUCE WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IN THE
STATE.  HOWEVER...DRY AIR WORKING IN FROM THE NORTH WILL KEEP CIGS
FROM DROPPING BELOW VFR AT KFOD/KMCW/KALO EXCEPT FOR NEAR
THUNDERSTORMS.  HOWEVER...NEAR SFC SATURATION WILL BE MORE LIKELY AT
KDSM AND KOTM WITH LOW CIGS AND LIGHT FOG DURING THE OVERNIGHT.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION...COGIL
LONG TERM...HINSBERGER
Hazardous weather outlook, Sep 18, 4:19 AM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
519 AM CDT SAT SEP 18 2010

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
519 AM CDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ON AND OFF THROUGH TONIGHT.
SOME STORMS WILL PRODUCE SMALL HAIL...AND A FEW STORMS COULD
PRODUCE HAIL UP TO QUARTER SIZE. LOCALLY MODERATE TO HEAVY
RAINFALL IS ALSO POSSIBLE WHICH COULD LEAD TO PONDING OF WATER ON
THE ROAD IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL PERSIST SUNDAY BEFORE TAPERING OFF TO
THE NORTHEAST LATE SUNDAY NIGHT...THEN RETURN INTERMITTENTLY FROM
LATE MONDAY NIGHT THROUGH THURSDAY NIGHT. THE OVERALL THREAT FOR
SEVERE WEATHER IS MINIMAL BUT A FEW SEVERE STORMS WILL BE
POSSIBLE AT TIMES ALONG WITH LOCALLY HEAVY RAINFALL. THERE IS THE
POTENTIAL FOR SOME FLOODING IF REPEATED RAINS OCCUR OVER THE SAME
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

In the hours before

Special weather statement, Sep 18, 9:58 AM CST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1058 AM CDT SAT SEP 18 2010

IAZ044-181630-
CRAWFORD-
1058 AM CDT SAT SEP 18 2010

AT 1056 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN CRAWFORD
COUNTY...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL...IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  BUCK GROVE...         MANILLA...            ASPINWALL...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

COGIL
Local storm report, Sep 18, 10:00 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1100 AM CDT SAT SEP 18 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             7 SW DOW CITY           41.87N 95.60W
09/18/2010  E0.88 INCH       CRAWFORD           IA   TRAINED SPOTTER

&&

RHATTEBE

The radar

The Des Moines radar (KDMX), 6 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Polk

When
September 18, 3:30 PM CST
Where
Polk County, 2.44 mi SW of Oralabor
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
41.705, -93.664

Hail, Taylor

When
September 18, 9:10 PM CST
Where
Taylor County, 2.76 mi S of New Market
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
40.690, -94.900

Hail, Taylor

When
September 18, 9:10 PM CST
Where
Taylor County, New Market
Measured
1.25 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.730, -94.900

Hail, Taylor

When
September 18, 9:53 PM CST
Where
Taylor County, 3.14 mi W of Bedford
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
40.670, -94.780

Reported on Highway 2.

Hail, Polk

When
September 18, 10:08 PM CST
Where
Polk County, 0.86 mi SE of Lovington
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.640, -93.690

Hail, Polk

When
September 18, 10:10 PM CST
Where
Polk County, 2.08 mi SE of Lovington
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.630, -93.670

Hail, Cass

When
September 18, 10:16 PM CST
Where
Cass County, 4.73 mi W of Massena Swain Arpt
Measured
3 in hail
Property damage
$25,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
41.170, -94.870

Hail, Polk

When
September 18, 10:16 PM CST
Where
Polk County, 1.24 mi NE of Dodge Fld Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.690, -93.700

Hail, Taylor

When
September 18, 10:17 PM CST
Where
Taylor County, Bedford
Measured
2.5 in hail
Property damage
$50,000
Crop damage
$25,000
Reported by
COOP Observer
Coordinates
40.670, -94.720

Hail ranged from one half inch to two and one half inches in diameter.

Hail, Jasper

When
September 18, 10:50 PM CST
Where
Jasper County, 2.32 mi SSE of Metz
Measured
1 in hail
Property damage
$3,000
Crop damage
$25,000
Reported by
Public
Coordinates
41.640, -93.110

Hail, Adams

When
September 18, 11:03 PM CST
Where
Adams County, 1.25 mi ENE of Mt Etna
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.130, -94.730

Penny to quarter size hail reported.

Hail, Ringgold

When
September 18, 11:21 PM CST
Where
Ringgold County, 2.09 mi NE of Delphos
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$25,000
Reported by
Public
Coordinates
40.690, -94.300

Golf ball size hail with damage to vehicle and siding on the east side of a home.

Hail, Adams

When
September 18, 11:30 PM CST
Where
Adams County, 4.33 mi NE of Prescott
Measured
1 in hail
Property damage
$2,000
Crop damage
$25,000
Reported by
Public
Coordinates
41.080, -94.580

Mostly pea size hail with largest up to the size of quarters. Rainfall was 5.8 inches for the storm.

Hail, Ringgold

When
September 18, 11:35 PM CST to 11:45 PM CST
Where
Ringgold County, Mt Ayr
Measured
2 in hail
Property damage
$10 million
Reported by
Newspaper
Coordinates
40.720, -94.230

Widespread property damage in Mt Ayr to both vehicles and buildings was reported.

Hail, Ringgold

When
September 18, 11:36 PM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Measured
1.75 in hail
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.710, -94.240

Nickel to golf ball size hail reported in town.

Hail, Ringgold

When
September 18, 11:40 PM CST
Where
Ringgold County, 0.87 mi SW of Mt Ayr
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.710, -94.240

Hail, Ringgold

When
September 18, 11:45 PM CST
Where
Ringgold County, 1.25 mi WSW of Mt Ayr
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
40.710, -94.250

Spotter also reports 6.97 inches of rainfall along with the hail.

Hail, Cass

When
September 19, 12:36 AM CST
Where
Cass County, 1.71 mi ESE of Griswold
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
41.220, -95.120

Quarter to ping pong ball size hail reported by a trained spotter.

Flash Flood, Union

When
September 19, 12:39 AM CST to 5:30 AM CST
Where
Union County, 4 mi NW of Cromwell to 2.22 mi W of Creston
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
41.078, -94.513

Numerous roads flooded from Creston west to the county line. Rainfall reported of 4 to 6 inches.

Hail, Adams

When
September 19, 1:40 AM CST
Where
Adams County, 2.6 mi SW of Carbon
Measured
1 in hail
Property damage
$1,000
Crop damage
$25,000
Reported by
Public
Coordinates
41.020, -94.860

Flash Flood, Adams

When
September 19, 2:29 AM CST to 5:00 AM CST
Where
Adams County, Prescott to 5.07 mi N of Mercer
Cause
Heavy Rain
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.030, -94.630

Hail, Taylor

When
September 19, 2:49 AM CST
Where
Taylor County, Conway
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
40.750, -94.620

Flash Flood, Ringgold

When
September 19, 3:16 AM CST to 6:00 AM CST
Where
Ringgold County, 0.87 mi NW of Delphos to 1.09 mi N of Delphos
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.680, -94.340

Up to 6 inches of water was flowing over County Road J43 near Delphos.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 251994, 251390, 251391, 251236, 251237, 251238, 251239, 251240, 251241, 251392, 251393, 251394, 251395, 260393, 251244, 251242, 251251, 251396, 251235, 251397, 255738, 251398, 251243.